Kentucky, 2014

Damaging Wind in Kentucky, April 3, 2014

April 3, 2014 · NWS RLX · 1 event in 1 county or zone

A band of showers and thunderstorms moved quickly east during the late afternoon on the 3rd. A nearly stationary west to east front was draped across northern Kentucky into West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A band of showers and thunderstorms moved quickly east during the late afternoon on the 3rd. A nearly stationary west to east front was draped across northern Kentucky into West Virginia. With more heat and instability located over eastern Kentucky, the southern end of this band of convection was stronger, compared to further up the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 3, 2:27 PM EST, 48 minutes earlier.

Area forecast discussion, Apr 3, 2:27 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT THU APR 3 2014

.SYNOPSIS...
WARM FRONT WILL MOVE NORTHEAST THIS EVENING. COLD FRONT CROSSES
FRIDAY.  HIGH PRESSURE BRINGS A PLEASANT WEEKEND.  LOW PRESSURE
CROSSES MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
LATEST SURFACE MAP SHOWS A WARM FRONT ACROSS SOUTHERN PORTION OF
OUR FORECAST AREA. RADAR DATA INDICATES A LARGE AREA OF SHOWERS
AND STORMS...ASSOCIATED WITH A MID-LEVEL SHORTWAVE AND THE WARM
FRONT...WAS MOVING EAST ACROSS OHIO AND KENTUCKY.

WARM FRONT WILL LIFT NORTHEAST TONIGHT...AS THE MID-LEVEL SHORTWAVE
PUSHES EAST.  AS THESE FEATURES MOVE AWAY...SHOWER AND STORM CHANCES
WILL DECREASE FROM THE SOUTHWEST EARLY TONIGHT.  HOWEVER...A COLD
FRONT WILL APPROACH THE REGION LATE TONIGHT...BEFORE PUSHING EAST ON
FRIDAY.

THE MIDDLE OHIO VALLEY WILL SEE THE MOST RAINFALL THROUGH EARLY
TONIGHT.  PW VALUES WILL INCREASE THIS EVENING...WITH VALUES
APPROACHING 1.5 IN OVER THE MIDDLE OHIO VALLEY INTO TONIGHT.
SUGGEST DOWNPOURS COULD PRODUCE LOCALLY EXCESSIVE RAINFALL.

AS THE WARM FRONT MOVES NORTHEAST...MODELS SUGGEST PW VALUES WILL
DECREASE SOMEWHAT FROM THE SOUTHWEST TONIGHT. HOWEVER...LOW-LEVEL
MOISTURE WILL ONCE AGAIN INCREASE WITH PW VALUES ONCE AGAIN
APPROACHING 1.5 INCHES.

CURRENT THINKING IS THAT WHILE PRECIPITATION MAY BE QUITE HEAVY...
THE PRECIPITATION SHOULD CONTINUE TO MOVE...WHICH SHOULD LIMIT THE
THREAT OF WATER ISSUES INTO TONIGHT.  THE MAIN THING THE PRECIP
THROUGH EARLY TONIGHT WILL DO IS TO PRIME THE SOIL FOR POSSIBLE
WATER PROBLEMS ON FRIDAY.  HOWEVER...WE WILL NEED TO CONTINUE TO
MONITOR.

THE WEATHER THREATS FOR FRIDAY ARE TWO-FOLD...HEAVY RAIN AND SEVERE
WEATHER THREATS.  THE COMBINATION OF ABUNDANT LOW-LEVEL
MOISTURE...THE COLD FRONT AND A STRONG MID-LEVEL SHORTWAVE WILL
RESULT IN A GOOD CHANCE OF SHOWERS AND STORMS.

WITH HIGH PW VALUES...ONCE AGAIN EXPECT SOME HEAVY RAIN WITH THE
STORMS ON FRIDAY. HOWEVER...STORMS WILL ONCE AGAIN BE
MOVING...LIMITING THREAT OF WIDESPREAD WATER ISSUES.

AREA IS OUTLOOKED BY SPC AS SLIGHT RISK ON FRIDAY WITH STRAIGHT LINE
WINDS THE GREATEST THREAT.  HOWEVER...THE AMOUNT OF PRECIPITATION
AND CLOUDS WILL HAVE A BIG IMPACT ON THE AMOUNT OF INSTABILITY AND
ASSOCIATED SEVERE WEATHER THREAT.  BECAUSE OF THIS UNCERTAINTY...
WILL NOT PUT ANY MENTION OF STRONG OR DAMAGING WINDS IN FORECAST AT
THIS TIME.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
MUCH OF THE GOOD CAA PASSES BY TO THE N FRIDAY NIGHT. WILL LEAVE
SOME LOW POPS IN THE N MOUNTAINS FOR SOME BRIEF UPSLOPE SHRA.
OTHERWISE HAVE A CLEARING SKY INTO SATURDAY MORNING...BEFORE HEATING
YIELDS A FLAT AFTERNOON CU FIELD. IT WILL BE BREEZY DURING MIXING
HOURS WITH 20 TO 25 KT GUSTS CODED UP. TEMPS WILL COME DOWN COMPARED
TO LAST SEVERAL...TO SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR.

SURFACE HIGH BUILDS OVERHEAD SATURDAY NIGHT INTO SUNDAY WITH AN
INFLUX OF CIRRUS CLOUDS TOWARD DAWN...CARRYING INTO THE DAY. WENT
TOWARD THE COOLER MAV FOR LOWS IN THE OUTLYING AREAS AND TYPICAL
COLD SPOTS. TEMPS REBOUND NICELY ON SUNDAY AIDED ON STRENGTHENING SE
DOWNSLOPING FLOW.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MODELS CONTINUE TO BE CLOSE AND CONSISTENT WITH A DEEPENING LOW
PRESSURE SYSTEM THAT LIFTS UP THRU THE WESTERN OHIO VALLEY MONDAY
AND INTO THE GREAT LAKES...FIRST DRIVING A WARM FRONT NORTH EARLY
MONDAY AND THEN FOLLOWED BY A COLD FRONT MONDAY NIGHT. THE LOW IS
SUPPORTED BY A NEGATIVE TILTED SHORT WAVE LIFTING NORTHEASTWARD OUT
AHEAD OF THE MAIN UPPER TROUGH OVER THE MISSISSIPPI VALLEY. MODELS
SHOW THE NORM FOR THIS TYPE OF SYSTEM. A BAND OF SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS WITH THE WARM FRONT WILL LIFT NORTH THRU THE
AREA MONDAY MORNING. SOUTH TO SOUTHEAST FLOW AHEAD OF THE WARM FRONT
WILL CREATE A RELATIVE RAIN SHADOW EFFECT BETWEEN THE OHIO RIVER AND
THE MOUNTAINS...WITH LESS QPF IN THAT AREA. NEVERTHELESS...AT LEAST
LIKELY OR HIGHER POPS ARE THE ORDER HERE WITH GOOD UPPER SUPPORT AND
GOOD MOISTURE INFLOW.

BEHIND THE WARM FRONT WILL BE A MID LEVEL DRY SLOT LIFTING UP ACROSS
THE AREA MONDAY AFTERNOON AHEAD OF THE COLD FRONT...WHICH IS TYPICAL
FOR A NEGATIVELY TILTED SHORT WAVE. WILL KEEP CHANCE FOR SHOWERS AND
THUNDERSTORMS IN THE WARM SECTOR GIVEN THE LOW LEVEL MOISTURE...AND
THE WINDS BECOME GUSTY FROM THE SOUTH. LOOK FOR QUITE MILD TEMPS
MONDAY AFTERNOON WITH SOME PEEKS OF SUN.

COLD FRONT COMES ACROSS MONDAY NIGHT...AND WILL KEEP CHANCE POPS FOR
SHOWERS. WILL OMIT THUNDER FOR NOW GIVEN THE DIURNAL FACTOR AND MUCH
OF THE ENERGY SHIFTING NORTH OF THE AREA AHEAD OF THE SHORT WAVE.
SCATTERED SHOWERS WILL CONTINUE THRU TUESDAY BEHIND THE FRONT...AND
INTO TUESDAY NIGHT FOR THE MOUNTAINS AS THE MAIN UPPER TROUGH AND
LOWER LEVEL CYCLONIC FLOW HAS YET TO PASS THRU. EXCEPT FOR THE
HIGHEST OF ELEVATIONS IN THE NORTHERN MOUNTAIN...THE AIR WILL NOT BE
NEARLY COLD ENOUGH FOR A CHANGEOVER TO SNOW BEHIND THE FRONT TUESDAY
NIGHT. HIGH PRESSURE BUILDS IN FOR WEDNESDAY AND THURSDAY WITH COOLER
AND DRIER AIR. LOOK FOR TEMPS FALLING FROM ABOVE NORMAL MONDAY TO
BELOW NORMAL TUESDAY INTO THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LATEST RADAR MOSAIC SHOWS A BAND OF SHOWERS PUSHING NORTHEAST
ACROSS THE REGION. CONDITIONS ARE GENERALLY IN THE VFR CATEGORY...
EXPECT FOR SOME MVFR VISIBILITIES IN THE SHOWERS.

CONDITIONS WILL DETERIORATE THIS AFTERNOON AS A WIDESPREAD AREA OF
SHOWERS AND STORMS ACROSS OH/KY MOVES INTO THE REGION. AFTER
20Z...EXPECT MVFR CONDITIONS WILL BECOME WIDESPREAD IN AND AROUND
THE SHOWERS...WITH LOCAL IFR CONDITIONS IN THE HEAVIER RAIN.

EXPECT WIDESPREAD PRECIPITATION WILL END AS A WARM FRONT MOVES
NORTHEAST...WITH CONDITIONS IMPROVING TO MVFR/IFR FROM THE WEST
AFT 04Z.

A COLD FRONT WILL APPROACH THE AREA FROM THE WEST LATE TONIGHT
AND THEN PUSH INTO THE AREA AFTER 12Z. EXPECT CONDITIONS WILL AGAIN
DETERIORATE AND BECOME MVFR/LOCAL IFR IN THE SHOUWERS AND STORMS.

LIGHT S TO SE SFC FLOW N OF THE WARM FRONT WILL BECOME S TO SW ONCE
THE WARM FRONT PUSHES THROUGH...AND BE GUSTY AT TIMES THIS
AFTERNOON. LIGHT SW FLOW ALOFT OVERNIGHT WILL BECOME MODERATE SW
LATE TODAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF MVFR TO IFR CONDITIONS IN
SHOWERS AND THUNDERSTORMS MAY VARY FROM FCST. MAY NEED TO UPGRADE
TAFS TO TSRA FOR SOME SITES LATER TODAY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    L    L    M    M    M    M    H    H    H
HTS CONSISTENCY  H    H    L    M    M    M    M    M    M    H    H    H
BKW CONSISTENCY  H    H    H    H    M    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    M    M    H    H    M    M    M    L    L
PKB CONSISTENCY  M    M    L    L    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR POSSIBLE FRIDAY IN SHOWERS AND THUNDERSTORMS...AS A COLD FRONT
CROSSES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/JMV/30
NEAR TERM...JSH
SHORT TERM...30
LONG TERM...JMV
AVIATION...JSH
Hazardous weather outlook, Apr 3, 9:39 AM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1039 AM EDT THU APR 3 2014

VAZ003-004-WVZ015>018-024>029-033>038-046-041445-
DICKENSON-BUCHANAN-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
POCAHONTAS-
1039 AM EDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG DAMAGING WINDS...AS A COLD FRONT PASSES
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ076-WVZ008>011-019-020-030>032-039-040-047-041445-
WASHINGTON-JACKSON WV-WOOD-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-LEWIS-
HARRISON-TAYLOR-UPSHUR-BARBOUR-RANDOLPH-
1039 AM EDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THESE
THUNDERSTORMS COULD PRODUCE LOCALLY STRONG WINDS AND EXCESSIVE
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG DAMAGING WINDS...AS A COLD FRONT PASSES
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-013-014-041445-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-
1039 AM EDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AS
A COLD FRONT APPROACHES OUR AREA. DAMAGING WINDS WILL BE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AS THE COLD FRONT
PASSES THROUGH THE AREA. LOCALLY HEAVY RAINFALL AND STRONG DAMAGING
WINDS WILL BE POSSIBLE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Charleston,WV radar (KRLX), 90 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
April 3, 3:15 PM EST
Where
Greenup County, Flatwoods
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
38.520, -82.720

Trees were blown down onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498992.